Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taken unwanted birth control pills. Led to bleeding and severe pain. Is it dangerous?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
sir my gf have taken two unwanted72 in 12 hours.. she is getting severe pain and bleeding.. what medicine should i give.. is it XXXXXXX
Posted Fri, 13 Apr 2012 in Women's Health
Answered by Dr. Yogesh D 1 hour later

Thank you for posting your query.

I understand your concern.

You have provided with good information, but to give you better advice I need to know a few more details about your girlfriends' condition, hence I request you to kindly write back to me with the answers at the earliest.

1. When did your girlfriend take the tablets?
2. Since how many days is she having the bleeding?
3. How severe is the bleeding?
4. Is she passing blood clots? Or how many pads does she need per day?
5. Why did she take two unwanted 72 tablets within 12 hours?
6. Was her periods delayed? If yes by how many days?
7. Had you consulted a doctor before taking these medicines?
8. How severe is the pain? Is she feeling very week and having difficulty breathing?
9. How sick do you feel she is? Please ask how sick she thinks she is.

Please write back to me with the answers as soon as possible.

Since I do not have all the details needed and have not examined your friend, I will not be able to assess your friend's condition. So my recommendations here would be based on the assumption that your friend is having a serious problem.

I am saying this because these medicines she has taken can cause such serious problems.


Without knowing the condition of your friend, it is very difficult for me to advise you regarding the medicines, so I request you to rush her to your nearest hospital and request a gynecologist to have a look.

Yes, it could be XXXXXXX to take these medicines repeatedly. They can cause severe problems and even loss of life if not treated appropriately.

Hope I have answered your query. Please write back to me with all the answers as soon as possible.

Awaiting your response.

Above answer was peer-reviewed by
Follow-up: Taken unwanted birth control pills. Led to bleeding and severe pain. Is it dangerous? 23 hours later
we have sex on 26th nov at 1am in the night, our condom leaked inside. i have given her the tablets at 1 pm in the afternoon. but she was vary nervous so she took another unwanted 72 without informing me.
next day she had a very severe pain that is yesterday. whatever she was eating making her uneasy(getting her the feel of vomiting). in evening at around 4 she notice slight blood in her vigena but after that there was no blood noticed.
today in morning she took some painkiller, which make a side-effect i.e. small spots on skin.
pain today is somewhat is less. we haven't consulted anybody because i think that one unwanted72 is safe in emergency condition. she is 18 years old.
her next period is around 8th to 10th dec. yesterday night she had fever and today also she have slight fever.
but conditions are better then yesterday.
i want to know whether which painkiller wont give her any side effect. which medicines will make her feel good as soon as possible, because as per my information till next period she will feel the pain.. is it true??
Answered by Dr. Yogesh D 3 hours later
Hello again Mr. XXXXXXX

Thank you for writing back with the details.

After going through the details provided by you, I can say that your friends condition is not serious. I had to assume the worst case scenario, as I had no way of knowing for sure her actual condition, hence my advise.

According to your description, it is my understanding that now your girlfriend does not have any active bleeding and the pain has also subsided.

In this setting, I do not think there is any need for any more medication. Your friend will improve.

But you have also mentioned that she is having fever. This needs to be looked at. I can not be sure of the cause for fever without examining her. So if the fever persists, you need to take her to your local doctor.

Taking medicines without a prescription is a very very bad habit. Please do not continue this habit.

Regarding pain killers to relieve her of her symptoms, You might try and give her the pain killers which are available as over the counter medicines. Paracetamol 500 mg three times a day foe two days should be good enough.

And coming to your concern regarding continuation of the pain till the end of the periods. It is not true, your friend should not have any such pain. If the pain remains or if she continues to have fever and bleeding or white discharge from the vagina, you need to take her to her gynecologist to rule out possible sexually transmitted diseases.

Even though the advertisements for the emergency contraceptive pills like unwanted 72 claim to be very safe, I have seen people ending up in the hospital in a very critical condition after taking these medicines, so never take any medicines without proper knowledge and without consulting a doctor.

If she is allergic to any pain killer or paracetamol, you should never give any such medicine. So be careful in this regard.


Hope My answers have been useful. Please write back if you have any more doubts.

Please accept my answer if you do not have any more queries.

Wishing your friend a speedy recovery.

Above answer was peer-reviewed by
Follow-up: Taken unwanted birth control pills. Led to bleeding and severe pain. Is it dangerous? 21 hours later
i am really thankful to you for the helpful advice.
the condition is now good. but still there is little fever and the pain is quite light but it becomes uncontrollable for 2 to 3 minutes in every 1 or 2 hour. After eating something she is feeling uneasiness (feel of vomiting but no vomiting).
Is anything serious in that.
the pain increases slightly in the night and the fever too up to some extent.
what should she eat or drink so as to recover as soon as possible..
any specific medicine too in general, for the same(speedy recovery).. .
Answered by Dr. Yogesh D 6 hours later

Thank you for the feedback.

I suspect the hormones to be the culprit of the symptoms your girlfriend is experiencing.

The pills she took are basically hormones, so the extra hormones do cause these cramping pains. They cause the uterus to contract forcefully leading to these pains. But do not worry, as the levels come back to normal your friend will feel better.

Even the nausea (feeling like vomiting) could be attributed to these pills.

I'm really sorry, but I can not advise on the medications without a physical consultation. I request you to take her to your local doctor for examination and to get the prescription medicines. The medicines which can make her feel better are available as prescription only medicines.

An anti-emetic and an anti-spasmodic is what your friend needs, but these drugs can be obtained only on a prescription. I hope you understand my point.

Regarding diet, She can eat everything, there is no restriction with regards to diet. But it is better to avoid spicy and oily foods for the time being.

Continuing fever is a matter of concern, as I have told you earlier, you should take her to a doctor for a focused examination and may be a few investigations like complete blood counts, urine routine exam to rule out any infection, only then we can plan on the treatment.

Please do not neglect the health of your friend.

Hope my answers have been of help to you.

Please accept my answer if you do not have any further queries.

Wishing your friend a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor